Back to Ask the Diabetes Team Ask the Diabetes Team

From Natal, South Africa:

I would like to know when would it be appropriate to change insulin types. My daughter is now 2 years old and is a type 1 diabetic. She in on 30/70 and we find that between 10 A.M. and 12 A.M., she goes quiet low and has even had 2 hypo's during this period. We have spoken to our diabetes care sister and she says maybe we should try changing her insulin to a 20/80 combination. Our doctor on the other hand says we should just lower the dosage. I would like to know what you think.


I am sure that you realise that it is inappropriate to suggest specific changes in insulin dose or type through e-mail, especially without knowing much more about blood sugar levels during the rest of the day, A1c levels, appetite, etc.

Having said that, however, it is important to emphasise that hypoglycemia is most important to avoid in little children at a time when they cannot tell you how they feel. What your story indicates is that the morning dose of 3:7 insulin has rather too high a proportion of the short acting Regular insulin for the appropriate amount of long-acting insulin (NPH). There are several ways to try to adjust this: one would be to switch to a 2:8 mixture and keep the total dose the same, and another would be to modestly reduce the dose of the 3:7. In the U.S., practise would favour mixing the Regular and the NPH from separate bottles just before giving the insulin in whatever proportion best combines good control with avoidance of hypoglycemia. Probably also there would be consideration of using Humalog rather than Regular for the short-acting insulin. This is a short-acting analogue of human insulin that has the advantage that it can be given immediately after breakfast and that the dose can then take into account both the pre-meal blood sugar and appetite. The product may however not yet be available to you. Be sure to keep in touch with your diabetic advisers over any changes you make.

As I thought a little more about your last question I felt I should have mentioned some other points.

  1. Mixing two insulins just before giving the injection may lead to practical difficulties if it involves measuring very small amounts of the Regular. You might need special small dose syringes and insulin diluent and these may not be easily available.
  2. It is just possible that your toddler is one of those who can manage on NPH alone at least for a time; that would be another alternative to try.
  3. You can also download Peter Chase's Understanding Insulin-Dependent Diabetes without charge at at no cost. It might be a good standby.


Original posting 13 Mar 2000
Posted to Insulin


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.